Pennsylvania, 2015

Damaging Winds in Pennsylvania, October 9, 2015

October 9, 2015 · NWS PHI · 6 events in 4 counties and zones

A strong cold front helped develop a line of strong to severe thunderstorms that moved through eastern Pennsylvania during the afternoon of the 9th. The strongest storms affected the Philadelphia northwest suburbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold front helped develop a line of strong to severe thunderstorms that moved through eastern Pennsylvania during the afternoon of the 9th. The strongest storms affected the Philadelphia northwest suburbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 9, 2:50 PM EST, 31 minutes earlier.

Area forecast discussion, Oct 9, 2:50 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT FRI OCT 9 2015

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH OUR REGION EARLY TONIGHT, FOLLOWED BY
HIGH PRESSURE MOVING IN FROM THE OHIO VALLEY, AND SETTLING OVER THE
AREA ON SUNDAY. MEANWHILE, LOW PRESSURE WILL DEVELOP EAST OF FLORIDA
AND MOVE NORTHWARD TO A POSITION OFF THE MIDDLE ATLANTIC COASTLINE
ON MONDAY, BEFORE BEING ABSORBED INTO A COLD FRONT WHICH IS EXPECTED
TO MOVE THRU OUR REGION ON TUESDAY. TWO ADDITIONAL COLD FRONTS MAY
MOVE THRU THE REGION DURING THE WEDNESDAY THRU FRIDAY TIME FRAME.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE LINE OF SHOWERS AND THUNDERSTORMS JUST AHEAD OF THE APPROACHING
COLD FRONT WAS JUST ENTERING OUR WESTERN AREAS LATE THIS AFTERNOON
AND WILL PROGRESS EASTWARD THROUGH THE LATE AFTERNOON INTO THE
EVENING. THE ATMOSPHERE HAS BECOME UNSTABLE AND SHOULD REMAIN
UNSTABLE FOR THE REMAINDER OF THE AFTERNOON INTO THE EARLY EVENING.
THIS SHOULD ALLOW THE LINE OF SHOWERS AND THUNDERSTORMS TO MAINTAIN
THEMSELVES AND POSSIBLY INTENSIFY AS THEY MOVE THROUGH THE AREA.
WITH THE INSTABILITY IN PLACE, MLCAPES AROUND 500-1000 K/KG AND LI'S
-1 TO -3, ALONG WITH BULK SHEAR AROUND 30-35 KNOTS, A FEW STRONGER
STORMS WITH GUSTY WINDS WILL MOVE THROUGH THE AREA. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN PENNSYLVANIA, BASICALLY
ALL OF NEW JERSEY EXCEPT CAPE MAY, AS WELL AS CECIL, MARYLAND, AND
NEW CASTLE, DELAWARE THROUGH 8 PM. THE MAIN THREAT IS EXPECTED TO BE
DAMAGING WINDS. A BRIEF PERIOD OF MODERATE TO HEAVY RAIN WILL ALSO
OCCUR WITH ANY THUNDERSTORMS WITH PW VALUES AROUND 1.5 INCHES.

THE SHOWERS/THUNDERSTORMS ARE MOVING PRETTY QUICKLY, 35 TO 40 MPH,
SO THEY SHOULD BE MOVING OFFSHORE BY 9 OT 10 PM. THE FRONT MAY SLOW
DOWN ACROSS THE SOUTHERN DELMARVA, SO SHOWERS COULD LINGER INTO THE
MIDNIGHT HOUR THERE. ONCE THE SHOWERS MOVE OFFSHORE, A DRY OVERNIGHT
FORECAST IS EXPECTED.

SOUTHWEST WINDS WILL CONTINUE AHEAD OF THE FRONT, GUSTING 15-20 MPH.
BEHIND THE FRONT, NORTHWEST WINDS WILL MOVE IN AND COULD GUST 15-20
MPH AT TIMES.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
SATURDAY SHOULD BE A PLEASANT DAY WITH SEASONABLE COOL TEMPERATURES
AND MOSTLY CLEAR SKIES. THE ONLY CLOUD COVER EXPECTED DURING THE DAY
SATURDAY WOULD BE MOSTLY HIGH LEVEL CLOUDS, EXCEPT POSSIBLY SOME
LOWER CLOUDS ACROSS THE SOUTHERN AREAS DURING THE MORNING HOURS.
HIGHS SATURDAY SHOULD BE PRETTY CLOSE TO NORMAL FOR MOST AREAS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
OVERVIEW...
THE MEAN 500 HPA PATTERN IN D+2 TO D+7 PERIOD CONTINUES TO FEATURE A
RIDGE IN THE WEST AND A TROUGH IN THE EAST. IN PARTICULAR, TWO SHORT
WAVES WILL HAVE THE GREATEST IMPACT ON THE EVOLUTION OF THE PATTERN,
ONE CURRENTLY TRAVERSING THE ROCKY MOUNTAINS AND THE OTHER NOW OVER
THE GULF OF ALASKA. THE FIRST SHORT WAVE CARVES OUT A CLOSED LOW OFF
THE SOUTHEASTERN US COAST DURING THE SATURDAY THRU MONDAY TIME FRAME.
MEANWHILE, THE SECOND SHORT WAVE AMPLIFIES THE EASTERN CONUS TROUGH
ON TUESDAY AND WEDNESDAY. THE RESULTANT HEIGHT FALLS ARE EXPECTED
TO LIFT THE AFOREMENTIONED CLOSED LOW POLEWARD ALONG THE EAST COAST.

BY SATURDAY NIGHT, THE FLOW BECOMES MORE ANTICYCLONIC ALOFT ACROSS
OUR REGION, WHICH WILL PROMOTE HIGH PRESSURE AT THE SURFACE THRU
THE DAY SUNDAY. MEANWHILE, PVA ROUNDING THE CLOSED MID-LEVEL LOW
WILL INDUCE SURFACE LOW DEVELOPMENT OFF THE SOUTHEASTERN US COAST.
THE MAIN UNCERTAINTY IN THE FORECAST IS WITH REGARD TO JUST HOW
AMPLIFIED THE TROUGH IN THE EAST BECOMES, WHICH AFFECTS THE TIMING
OF A COLD FRONT AND JUST HOW FAR WEST OFFSHORE LOW PRESSURE TRACKS
IN THE MONDAY NIGHT THRU TUESDAY NIGHT TIME FRAME. THIS INTRODUCES
ADDITIONAL UNCERTAINTY REGARDING TWO POTENTIAL COLD FRONTAL
PASSAGES ON THURSDAY AND FRIDAY.

OVERALL, THE BEST CHANCE OF PRECIP WILL BE WITH THE COLD FRONTAL
PASSAGE/OFFSHORE LOW PRESSURE DURING THE MONDAY NIGHT THRU TUESDAY
NIGHT PERIOD. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE AVERAGE
THRU THE PERIOD.

DETAILS...
SUNDAY...HIGH PRESSURE WILL CREST OVER OUR REGION, AND WITH CLEAR
SKIES AND LIGHT WINDS, EXPECT GOOD RADIATIONAL COOLING. THERE HAS
BEEN A FAIRLY CONSISTENT SIGNAL IN THE GUIDANCE FOR THE POTENTIAL
OF FROST IN THE VICINITY OF I-80 AND POINTS NORTH. IF CONFIDENCE
INCREASES, THIS MAY NECESSITATE THE NEED FOR A FROST ADVISORY.
ELSEWHERE, THERE MAY BE SOME PATCHY DENSE FOG, BUT THERE IS MODEL
DISAGREEMENT ON THE AMOUNT OF SURFACE MOISTURE. AT THIS TIME, THE
BEST CHANCE IS ACROSS THE LEHIGH VALLEY. AS HIGH PRESSURE CRESTS
OVER OUR AREA, WINDS WILL GRADUALLY VEER TO THE SOUTHWEST, BUT A
LINGERING NORTHEAST FLOW ALONG THE COAST WILL KEEP IT COOLER. SOME
HIGH CLOUDINESS MAY STREAM IN FROM THE WEST, MAINLY OVER DELMARVA.

MONDAY THRU WEDNESDAY...A RETURN FLOW COMMENCES AROUND SURFACE
HIGH PRESSURE ON MONDAY. MID AND HIGH LEVEL CLOUDINESS INCREASES
AS THE TROPOSPHERIC FLOW BECOMES MERIDIONAL IN RESPONSE TO THE
AMPLIFYING LONG WAVE TROUGH. A COLD FRONT MOVES THRU THE AREA
TUESDAY INTO WEDNESDAY, WHILE LOW PRESSURE TRACKS JUST OFFSHORE.
THERE IS UNCERTAINTY AS TO THE DEGREE OF WHICH THESE TWO FEATURES
INTERACT, WHICH IMPACTS THE TIMING AND CHANCES OF PRECIP. PRECIP
ASSOCIATED WITH THE COLD FRONTAL PASSAGE SHOULD BE RELATIVELY
LIGHT, HOWEVER, IT COULD BE MORE EXTENSIVE IF ATLANTIC MOISTURE IS
INCORPORATED INTO THE SYSTEM. AT THIS TIME, THE FORECAST REFLECTS
A SLIGHT CHANCE OF SHOWERS SOUTHEAST OF I-95 MONDAY, AND THEN
ACROSS THE ENTIRE CWA MONDAY NIGHT INTO TUESDAY.

THURSDAY AND FRIDAY...AS MENTIONED PREVIOUSLY, THERE ARE TWO
POTENTIAL COLD FRONTAL PASSAGES DURING THIS TIME FRAME, BUT
UNTIL THE EVOLUTION OF THE AFOREMENTIONED SYSTEM IS RESOLVED,
THIS IS OUTCOME IS UNCERTAIN AT THIS TIME.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A LINE OF SHOWERS AND THUNDERSTORMS IS MOVING THROUGH EASTERN
PENNSYLVANIA THIS AFTERNOON AND WILL PROGRESS EASTWARD AND IS
EXPECTED TO AFFECT ALL TAF SITES LATE THIS AFTERNOON INTO EARLY THIS
EVENING. THE SHOWERS AND THUNDERSTORMS ARE MOVING QUICKLY, SO THEY
WILL NOT AFFECT EACH SITE FOR VERY LONG. THEY WILL HOWEVER BRIEFLY
LOWER VSBYS/CIGS WITH A PERIOD OF HEAVY RAINFALL, AND POTENTIALLY
CONTAIN GUSTY WINDS. ONCE THE SHOWERS AND THUNDERSTORMS MOVE
THROUGH, VFR CONDITIONS WILL RETURN TO ALL TAF SITES, AND REMAIN VFR
THROUGH THE REMAINDER OF THE PERIOD.

WINDS AHEAD OF THE FRONT ARE GENERALLY OUT OF THE SOUTHEAST AROUND 10-
12 KNOTS, WITH GUSTS AROUND 18-20 KNOTS. THIS WILL REMAIN UNTIL THE
FRONT PASSES THROUGH THIS EVENING. THEN WINDS WILL BECOME NORTHWEST
BEHIND THE FRONT, WITH SOME AREAS GUSTING AROUND 15-17 KNOTS. WINDS
WILL BECOME NORTHEAST DURING THE DAY SATURDAY.

&&

OUTLOOK...
SATURDAY NIGHT AND SUNDAY. MVFR POSSIBLE IN EARLY MORNING FOG,
OTHERWISE VFR.

MONDAY NIGHT AND TUESDAY...MVFR POSSIBLE IN SHRA, OTHERWISE VFR.

WEDNESDAY...PREDOMINANTLY VFR CONDITIONS ARE EXPECTED AT THIS
TIME.

&&

.MARINE...
THE SMALL CRAFT ADVISORY REMAINS FOR THE DELAWARE BAY AND COASTAL
WATERS. THE ADVISORY FOR THE NORTHERN DELAWARE BAY WAS EXTENDED
THROUGH 10 PM AS WINDS MAY REMAIN ELEVATED BEHIND THE COLD FRONTAL
PASSAGE. THE REMAINDER OF THE ADVISORY WAS LEFT UNCHANGED WITH AND
END TIME OF NOON SATURDAY.

A LINE OF SHOWERS AND THUNDERSTORMS JUST AHEAD OF THE COLD FRONT
SHOULD AFFECT THE COASTAL WATERS THIS EVENING AND MAY CONTAIN SOME
GUSTY WINDS. WINDS AHEAD OF THE FRONT WILL BE SOUTHWEST, AND SWITCH
TO NORTHWEST BEHIND THE COLD FRONT.

OUTLOOK...
SATURDAY NIGHT THRU MONDAY...WINDS AND SEAS ARE EXPECTED TO REMAIN
BELOW SMALL CRAFT ADVISORY CRITERIA AT THIS TIME.

TUESDAY AND WEDNESDAY...A COLD FRONTAL PASSAGE TUESDAY NIGHT WILL
LEAD TO WINDS VEERING FROM SOUTHWEST TO NORTHWEST. AT THIS TIME,
THERE IS A LOW PROBABILITY OF WINDS REACHING SMALL CRAFT ADVISORY
THRESHOLDS DURING THIS TIME FRAME.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT SATURDAY FOR ANZ431-
     450>455.
     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ430.

&&

SYNOPSIS...FRANCK
NEAR TERM...ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...FRANCK
AVIATION...FRANCK/ROBERTSON
MARINE...FRANCK/ROBERTSON
Hazardous weather outlook, Oct 9, 2:39 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
339 PM EDT FRI OCT 9 2015

DEZ001-MDZ008-NJZ009-010-012>022-025>027-PAZ060-061-070-071-101>106-
101945-
NEW CASTLE-CECIL-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-DELAWARE-
PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
339 PM EDT FRI OCT 9 2015

...SEVERE THUNDERSTORM WATCH 513 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ431-452>455-101945-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
339 PM EDT FRI OCT 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE THAT A LINE OF HEAVY SHOWERS AND ISOLATED
STRONG THUNDERSTORMS WILL CROSS THE COASTAL WATERS BETWEEN 5 PM
AND 9 PM ACCOMPANIED BY A BRIEF BURST OF GUSTY WEST WINDS TO 35
KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-450-451-101945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
339 PM EDT FRI OCT 9 2015

...SEVERE THUNDERSTORM WATCH 513 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A CHANCE THAT A LINE OF HEAVY SHOWERS AND ISOLATED
STRONG THUNDERSTORMS WILL CROSS THE COASTAL WATERS BETWEEN 5 PM
AND 9 PM ACCOMPANIED BY A BRIEF BURST OF GUSTY WEST WINDS TO 35
KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ001-007-008-PAZ054-055-062-101945-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-NORTHAMPTON-
339 PM EDT FRI OCT 9 2015

...SEVERE THUNDERSTORM WATCH 513 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PATCHY FROST IS POSSIBLE EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002>004-MDZ012-015-019-020-NJZ023-024-101945-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
339 PM EDT FRI OCT 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME GUSTY THUNDERSTORMS WITH BRIEF HEAVY RAIN ARE POSSIBLE THIS
AFTERNOON, ESPECIALLY EASTERN PENNSYLVANIA AND NEW JERSEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Oct 9, 1:45 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EDT FRI OCT 9 2015

NJZ001-007-PAZ054-055-060>062-092015-
SUSSEX-WARREN-CARBON-MONROE-BERKS-NORTHAMPTON-LEHIGH-
245 PM EDT FRI OCT 9 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WARREN...
SUSSEX...NORTHAMPTON...LEHIGH...MONROE...BERKS AND CARBON COUNTIES...

AT 243 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM TRESSLARVILLE TO NEAR NEW BLOOMFIELD...AND MOVING
SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ALLENTOWN...READING...EASTON...NEWTON...LEHIGHTON...MONTAGUE...MOUNT
POCONO...BETHLEHEM...FORKS...EMMAUS...WYOMISSING...NORTHAMPTON...EAST
STROUDSBURG...TOBYHANNA...WILSON...BLAIRSTOWN...HELLERTOWN...
NAZARETH...PALMERTON AND BANGOR.

LAT...LON 4122 7441 4017 7593 4049 7643 4057 7602
      4065 7598 4074 7576 4091 7599 4101 7573
      4109 7577 4113 7569 4112 7564 4123 7554
      4125 7513 4115 7515 4114 7509 4108 7503
      4116 7490 4128 7484 4135 7475 4136 7469
TIME...MOT...LOC 1843Z 311DEG 34KT 4145 7543 4038 7718

SZATKOWSKI

The radar

The Philadelphia radar (KDIX), 135 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berks

When
October 9, 3:21 PM EST
Where
Berks County, 0.27 mi SE of Grill
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.297, -75.926

A severe thunderstorm knocked down a large tree at the intersection of Route 10 and Route 724 in Cumru Township at 421 p.m. EDT on the 9th.

Thunderstorm Wind, Berks

When
October 9, 3:22 PM EST
Where
Berks County, 0.42 mi N of Morgantown
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.176, -75.899

A severe thunderstorm produced damaging wind gusts that knocked down trees near Interstate 176 near the town of New Morgan at 422 p.m. EDT on the 9th.

Thunderstorm Wind, Chester

When
October 9, 3:25 PM EST
Where
Chester County, 0.99 mi NNE of Wyebrooke
Measured
49 kt (56 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.112, -75.820

A strong thunderstorm wind gust measured at 56 mph downed multiple trees and wires along Creek Road in West Nantmeal Township at 425 p.m. EDT on the 9th.

Thunderstorm Wind, Chester

When
October 9, 3:40 PM EST
Where
Chester County, 1.58 mi SE of Hiestand
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.154, -75.579

A severe thunderstorm knocked down electric wires along Hickory Grove Road in East Vincent Township at 440 p.m. EDT on the 9th.

Thunderstorm Wind, Montgomery

When
October 9, 3:47 PM EST
Where
Montgomery County, Royersford
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.180, -75.530

A severe thunderstorm knocked down trees in Royersford at 447 p.m. EDT on the 9th.

Thunderstorm Wind, Philadelphia

When
October 9, 4:22 PM EST
Where
Philadelphia County, 2.28 mi E of Chestnut Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.066, -75.157

A severe thunderstorm knocked down trees in the West Oak Lane section of Philadelphia at 522 p.m. EDT on the 9th.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605187, 605194, 605197, 605199, 605200, 605201.